Alert archive / Indiana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 89, NWS Indianapolis, IN

July 1, 2014Lawrence County, Martin County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 1, 2014, 5:48 PM EDT for Lawrence County, Martin County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2014, 5:48 PM EDT (21:48 UTC)
Expired
Jul 1, 2014, 6:30 PM EDT
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lawrence County, IN, Martin County, IN

The radar

The Louisville radar (KLVX), 102 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

484 
WUUS53 KIND 012148
SVRIND
INC093-101-012230-
/O.NEW.KIND.SV.W.0089.140701T2148Z-140701T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
548 PM EDT TUE JUL 1 2014

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...
  EAST CENTRAL MARTIN COUNTY IN SOUTHWEST INDIANA...

* UNTIL 630 PM EDT

* AT 545 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
  OF SHOALS...AND MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BEDFORD...WILLIAMS...SILVERVILLE...AVOCA...OOLITIC...MITCHELL...
  SPRING MILL STATE PARK...TUNNELTON AND HELTONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3867 8673 3884 8680 3899 8628 3876 8627
      3874 8629 3868 8667
TIME...MOT...LOC 2148Z 256DEG 30KT 3873 8668

HAIL...1.00IN
WIND...60MPH

$$

PUMA
2 follow-up statements
555 
WWUS53 KIND 012207
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
607 PM EDT TUE JUL 1 2014

INC093-101-012230-
/O.CON.KIND.SV.W.0089.000000T0000Z-140701T2230Z/
MARTIN IN-LAWRENCE IN-
607 PM EDT TUE JUL 1 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR LAWRENCE AND
EAST CENTRAL MARTIN COUNTIES UNTIL 630 PM EDT...

AT 604 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF BEDFORD...AND MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BEDFORD...AVOCA...OOLITIC...MITCHELL...SPRING MILL STATE PARK...
TUNNELTON AND HELTONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3867 8673 3887 8670 3899 8628 3884 8628
      3876 8627 3874 8629
TIME...MOT...LOC 2207Z 257DEG 19KT 3874 8657

HAIL...1.00IN
WIND...60MPH

$$

PUMA
593 
WWUS53 KIND 012229
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
629 PM EDT TUE JUL 1 2014

INC093-101-012239-
/O.EXP.KIND.SV.W.0089.000000T0000Z-140701T2230Z/
MARTIN IN-LAWRENCE IN-
629 PM EDT TUE JUL 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR LAWRENCE AND EAST CENTRAL
MARTIN COUNTIES WILL EXPIRE AT 630 PM EDT/530 PM CDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LIGHTNING IS STILL POSSIBLE WIT THIS STORM. WHEN THUNDER ROARS GO 
INDOORS!

LAT...LON 3867 8673 3887 8670 3899 8628 3884 8628
      3876 8627 3874 8629
TIME...MOT...LOC 2229Z 262DEG 22KT 3875 8637

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 4:23 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 1, 4:23 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
423 PM EDT TUE JUL 1 2014

.UPDATE...
AVIATION SECTIONS UPDATED.

&&

.SYNOPSIS...
ISSUED AT 252 PM EDT TUE JUL 1 2014

FRONTAL BOUNDARY IS PASSING THROUGH THE AREA THIS AFTERNOON...AND
MAY STILL BE ABLE TO TRIGGER A THUNDERSTORM OR TWO ACROSS THE
SOUTH/SOUTHEASTERN FORECAST AREA THIS AFTERNOON AND EARLY THIS
EVENING BEFORE THE FRONT EXITS AND INSTABILITY WANES. DRY WEATHER
EXPECTED TONIGHT INTO EARLY TOMORROW. THE UPPER TROUGH WILL SWING
THROUGH THE AREA TOMORROW AND MAY SPARK SOME SHOWERS. SURFACE HIGH
PRESSURE WILL THEN BUILD INTO THE AREA AND DOMINATE THE REGION
THROUGH AT LEAST THE FIRST PART OF THE WEEKEND...WITH COOLER
TEMPERATURES AND DRY WEATHER THE RESULT.

&&

.NEAR TERM /TONIGHT/...
ISSUED AT 252 PM EDT TUE JUL 1 2014

PER DEWPOINT OBS AND SATELLITE IMAGERY...FRONT IS CURRENT FROM
MUNCIE TO VINCENNES AND MAKING GRADUAL PROGRESS THROUGH THE AREA.
STILL COULD SEE A STORM POP UP HERE AND THERE ALONG IT AND WILL
KEEP SLIGHT CHANCE POPS IN PLACE THROUGH THE EARLY EVENING ACROSS
SOUTHEASTERN FORECAST AREA BEFORE INSTABILITY WANES AFTER THE END
OF HEATING. VAST MAJORITY OF THE OVERNIGHT WILL BE DRY.

ON TEMPS...CONSENSUS NUMBERS LOOKED REASONABLE BASED ON UPSTREAM
NUMBERS.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
ISSUED AT 252 PM EDT TUE JUL 1 2014

UPPER TROUGH HAS SLOWED DOWN A BIT BUT ANY SHOWERS ALONG WITH IT
SHOULD STILL BE LARGELY INSTABILITY DRIVEN...SO WILL ONLY CARRY
SLIGHT CHANCE POPS DURING THE DAY TOMORROW. HIGH PRESSURE WILL
QUICKLY BUILD INTO THE AREA AND REMAINDER OF SHORT TERM WILL BE DRY.

MOS BLEND LOOKED REASONABLE BASED ON LOW LEVEL THICKNESSES AND FEW
CHANGES WERE REQUIRED.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ISSUED AT 216 PM EDT TUE JUL 1 2014

MAIN FOCUS ON THE EXTENDED WILL BE ON TEMPERATURES AND POPS.

MODELS IN GENERALLY AGREEMENT THAT SURFACE HIGH PRESSURE AND
NORTHWEST FLOW ALOFT WILL KEEP IT DRY THROUGH SATURDAY NIGHT WITH
SLIGHTLY BELOW NORMAL TEMPERATURES PER THE REGIONAL ALLBLEND.

THEN...MODELS ARE NOW TRENDING FASTER WITH BRINGING TROUGHINESS TO
THE UPPER MIDWEST AND GREAT LAKES. IN ADDITION...THE SURFACE HIGH
WILL SHIFT TO THE EAST ALLOWING FOR A WARM AND MOIST FLOW. THIS
SHOULD HELP RETURN TEMPERATURES TO NORMAL IN THE MID TO UPPER 80S
BY MONDAY WITH THUNDERSTORM CHANCES BY SUNDAY. LEFT THUNDERSTORM
CHANCES IN THROUGH TUESDAY AHEAD OF A SLOW MOVING FRONTAL SYSTEM TO
THE NORTHWEST.

&&

.AVIATION /DISCUSSION FOR THE 072100Z IND TAF UPDATE/...

VFR CONDITIONS ARE EXPECTED TO CONTINUE. ATTM...TSRA NOT EXPECTED
AT IND AS DEW POINT TEMPS CONTINUE TO FALL...NOW REACHING THE
LOWER 70S. TSRA DEVELOPMENT SHOULD BE CONFINED SOUTH OF
INDIANAPOLIS...IN THE HUMID AIR MASS WHERE DEW POINTS REMAIN IN
THE UPPER 60S TO AROUND 70.

ONLY MINOR CHANGES TO ONGOING TAF BASED UPON LATEST OBSERVATIONAL TRENDS.

PREVIOUS DISCUSSION BELOW

/DISCUSSION FOR 011800Z TAF ISSUANCE/...
ISSUED AT 1240 PM EDT TUE JUL 1 2014

VFR CONDITIONS EXPECTED WITH BROKEN AFTERNOON DIURNAL CU THIS
AFTERNOON. WOULD NOT COMPLETELY RULE OUT A SHOWER OR STORM
ESPECIALLY AT BMG...WHICH IS CLOSER TO THE DEPARTING OUTFLOW
BOUNDARY NEAR THE OHIO RIVER. HOWEVER...CHANCES TOO LOW TO MENTION.
AC AND MORE VFR CU WILL MOVE IN FROM THE NORTHWEST TONIGHT.

WINDS WILL CONTINUE FROM THE WEST 10 TO 15 KNOTS THIS AFTERNOON AND
DROP TO 6 KNOTS OR LESS AFTER 01Z BEFORE INCREASING TO AROUND 10
KNOTS AFTER 16Z WEDNESDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...NIELD
NEAR TERM...NIELD
SHORT TERM...NIELD
LONG TERM...MK
AVIATION...MK/JP

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jul 1, 4:08 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
408 PM EDT TUE JUL 1 2014

INZ021-028>031-035>049-022015-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-
408 PM EDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HAZARDS: NONE.

TIMING: NONE.

DISCUSSION: A COLD FRONT WILL BRING DRIER AIR INTO THE AREA
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: THERE ARE LOW CHANCES FOR STORMS SUNDAY THROUGH MONDAY.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

DISCUSSION: A FEW UPPER LEVEL SYSTEMS COULD BRING SOME
THUNDERSTORMS SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ051>057-060>065-022015-
VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-
BROWN-BARTHOLOMEW-DECATUR-
408 PM EDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO
THE EVENING. SOME OF THE STORMS COULD BE STRONG.

HAZARDS: LIGHTNING. BRIEF HEAVY DOWNPOURS. WIND GUSTS OVER 40 MPH.

TIMING: BEFORE 1100 PM.

DISCUSSION: A COLD FRONT WILL BRING THE CHANCE FOR THUNDERSTORMS
INTO THE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: THERE ARE LOW CHANCES FOR STORMS SUNDAY THROUGH MONDAY.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

DISCUSSION: A FEW UPPER LEVEL SYSTEMS COULD BRING SOME THUNDERSTORMS
SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ067>072-022015-
KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
408 PM EDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THIS
EVENING. A FEW STORMS MAY BECOME SEVERE.

HAZARDS: LIGHTNING. DAMAGING WINDS. LARGE HAIL. BRIEF HEAVY
DOWNPOURS.

TIMING: BEFORE 1100 PM.

DISCUSSION: A COLD FRONT WILL BRING A CHANCE FOR THUNDERSTORMS
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: THERE ARE LOW CHANCES FOR STORMS SUNDAY THROUGH MONDAY.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

DISCUSSION: A FEW UPPER LEVEL SYSTEMS COULD BRING SOME THUNDERSTORMS
SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

ORGANIZED SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE
ENCOURAGED TO REPORT ANY STRONG WINDS OR HAIL.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Jul 1, 5:38 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
538 PM EDT TUE JUL 1 2014

INZ069-070-012215-
LAWRENCE-MARTIN-
538 PM EDT TUE JUL 1 2014

...STRONG THUNDERSTORM ADVISORY FOR WESTERN LAWRENCE AND CENTRAL
MARTIN COUNTIES UNTIL 615 PM EDT...

AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHOALS...OR 18 MILES SOUTHWEST OF BEDFORD...
MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BEDFORD...
  INDIAN SPRINGS...
  HURON...
  WILLIAMS...
  SILVERVILLE...
  MITCHELL...
  TUNNELTON...
  SPRING MILL STATE PARK...
  OOLITIC...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3862 8683 3878 8691 3892 8647 3870 8638
      3868 8650 3868 8667 3865 8668
TIME...MOT...LOC 2138Z 252DEG 20KT 3872 8677

50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:29 AM EDTSpecial Weather StatementINDCarroll, Fountain, Tippecanoe, Warren46 min
Jul 1, 1:06 AM EDTSpecial Weather StatementINDBoone, Clinton, Fountain, Howard, Montgomery, Parke and 2 more39 min
Jul 1, 1:37 AM EDTSevere Thunderstorm WarningINDHendricks, Montgomery, Putnam23 min
Jul 1, 1:43 AM EDTSpecial Weather StatementINDBoone, Hamilton, Tipton47 min
Jul 1, 1:55 AM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Johnson, Marion, Montgomery, Putnam50 min
Jul 1, 2:14 AM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hancock, Madison, Marion31 min
Jul 1, 2:31 AM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Decatur, Hamilton, Hancock, Henry and 6 more59 min
Jul 1, 3:07 AM EDTSpecial Weather StatementINDBartholomew, Brown, Jackson, Jennings38 min
Jul 1, 3:29 AM EDTSpecial Weather StatementINDDecatur31 min
Jul 1, 5:38 PM EDTSpecial Weather StatementINDLawrence, Martin37 min
Jul 1, 6:55 PM EDTAreal Flood AdvisoryINDLawrence, Martin3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.